Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

November 10, 2021Jefferson County, Kansas

NWS Topeka, KS issued this special weather statement at Nov 10, 2021, 5:39 PM CST for Jefferson County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 5:39 PM CST (23:39 UTC)
Expired
Nov 10, 2021, 6:15 PM CST
In force
36 min
Issued by
NWS Topeka, KS
Hail
0.25 in
Wind
40

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS83 KTOP 102339
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
539 PM CST Wed Nov 10 2021
 
KSZ024-026-110015-
Jefferson-Jackson-
539 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of northern Jefferson
and southeastern Jackson Counties through 615 PM CST...

At 538 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Denison to Hoyt. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Valley Falls, Oskaloosa, Hoyt, Ozawkie, Nortonville, Winchester,
Mayetta and Denison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
northeastern Kansas.

&&

LAT...LON 3922 9582 3960 9557 3942 9557 3942 9518
      3921 9518
TIME...MOT...LOC 2338Z 243DEG 20KT 3944 9556 3924 9570 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 2:56 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 10, 2:56 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CST Wed Nov 10 2021

.DISCUSSION...
Issued at 255 PM CST Wed Nov 10 2021

A few storms continue through this afternoon before clearing the
area by this evening.

A hard freeze covers the entire forecast area by Saturday morning
with temperatures into the middle 20s and wind chills dipping into
the teens.

Currently, the upper air pattern is characterized by a high
amplitude trough extending through the center of the CONUS.  A warm
front has moved just north of the KS/NE state line and a cold front
is now advancing east into north central KS.  This will continue
through this evening and the cold front should push through by
around midnight.

A few strong to severe storms may continue through this afternoon
but push east of the area by this evening as the cold front advances
east.  The main line of storms has moved through northeastern KS
earlier and produced 60 mph wind gusts as it did.  It is possible
enough destabilization could take place over the next hour to help
some updrafts become more robust.  There is a severe storm watch
over portions of the area through this afternoon into early this
evening to account for a few stronger storms that could briefly
become severe.  It is appears that this threat has begun to wane but
still not totally ruling out a storm or two could pose a wind hazard
mainly.  It appears the brief spin-up threat has passed with earlier
convection.

Into Thursday and Friday, northwest flow increases and winds
increase but not thinking gradient flow will be strong enough at
this time to prompt a wind advisory.  Temperatures turn colder into
Saturday morning with a secondary push of cold air from the northern
Plains.  Temps fall into the middle 20s with wind chills dipping
into the teens.  Northern stream flow remains mainly to the north of
the area into next week allowing for temperatures to rebound with
southerly flow.  Should see upper 50s to middle 60s by the middle
part of next week.  Keeping the forecast mainly dry for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM CST Wed Nov 10 2021

Storms continue to develop over the area and progress generally to
the east for the balance of the afternoon. Thinking IFR category
restrictions from now on will be along with heavier showers or
storms. Winds continue to veer as the cold front advances east.
Thinking that skies scatter quickly after FROPA as dry air works
into the area. Have increased the gusts out of the northwest
behind the front as well through this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Nov 10, 3:00 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
300 PM CST Wed Nov 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
300 PM CST Wed Nov 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A couple strong to severe storms are possible across eastern
portions of the area through this afternoon and early evening.
These storms may produce large hail, strong wind gusts, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Nov 10, 4:00 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
400 PM CST Wed Nov 10 2021

KSZ038-054-055-102230-
Wabaunsee-Lyon-Osage-
400 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern
Wabaunsee, northwestern Osage and northern Lyon Counties through 430
PM CST...

At 359 PM CST, Doppler radar was tracking a strong thunderstorm near
Bushong, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Americus, Harveyville, Allen, Admire and Bushong.

This includes Kansas Turnpike between mile markers 136 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3869 9635 3887 9595 3887 9593 3860 9578
      3846 9634
TIME...MOT...LOC 2159Z 239DEG 49KT 3860 9626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Local storm report, Nov 10, 4:17 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CST WED NOV 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       SAINT GEORGE            39.19N 96.42W
11/10/2021  E2.30 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            SOME LOW-LAND FLOODING WAS ALSO REPORTED.

&&

NG
Special weather statement, Nov 10, 4:20 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
420 PM CST Wed Nov 10 2021

KSZ058-102245-
Coffey-
420 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern Coffey
County through 445 PM CST...

At 420 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles south of Gridley, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3818 9596 3839 9553 3806 9553 3804 9560
      3804 9596
TIME...MOT...LOC 2220Z 239DEG 45KT 3804 9590

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Nov 10, 4:27 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
427 PM CST Wed Nov 10 2021

KSZ038-039-054-055-102300-
Wabaunsee-Shawnee-Lyon-Osage-
427 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern
Shawnee, southeastern Wabaunsee, northern Osage and northeastern Lyon
Counties through 500 PM CST...

At 426 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Harveyville, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Topeka, Osage City, Carbondale, Richland, Auburn,
Overbrook, Burlingame, Scranton, Harveyville, Pauline and Berryton.

This includes Kansas Turnpike between mile markers 148 and 172, and
between mile markers 184 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
northeastern and east central Kansas.

&&

LAT...LON 3874 9550 3859 9598 3876 9608 3907 9551
      3905 9550
TIME...MOT...LOC 2226Z 239DEG 45KT 3873 9593

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 4:46 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
446 PM CST Wed Nov 10 2021

KSZ058-059-102315-
Coffey-Anderson-
446 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Anderson and
Coffey Counties through 515 PM CST...

At 446 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles west of Le Roy, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, New Strawn, Gridley, Westphalia, Le Roy and John Redmond
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
east central Kansas.

&&

LAT...LON 3804 9589 3828 9589 3839 9546 3804 9539
TIME...MOT...LOC 2246Z 239DEG 30KT 3809 9572

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Nov 10, 5:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
539 PM CST Wed Nov 10 2021

KSZ024-026-110015-
Jefferson-Jackson-
539 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of northern Jefferson
and southeastern Jackson Counties through 615 PM CST...

At 538 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Denison to Hoyt. Movement
was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Falls, Oskaloosa, Hoyt, Ozawkie, Nortonville, Winchester,
Mayetta and Denison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST for
northeastern Kansas.

&&

LAT...LON 3922 9582 3960 9557 3942 9557 3942 9518
      3921 9518
TIME...MOT...LOC 2338Z 243DEG 20KT 3944 9556 3924 9570

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 11:45 AM CSTSpecial Weather StatementTOPMorris15 min
Nov 10, 12:03 PM CSTSpecial Weather StatementTOPMorris27 min
Nov 10, 12:22 PM CSTSpecial Weather StatementTOPWabaunsee23 min
Nov 10, 12:46 PM CSTSpecial Weather StatementTOPJackson, Shawnee, Wabaunsee29 min
Nov 10, 1:02 PM CSTSpecial Weather StatementTOPBrown43 min
Nov 10, 1:17 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha28 min
Nov 10, 1:21 PM CSTAreal Flood AdvisoryTOPJackson, Nemaha, Pottawatomie114 min
Nov 10, 1:30 PM CSTSevere Thunderstorm WarningTOPBrown, Nemaha30 min
Nov 10, 1:38 PM CSTSpecial Weather StatementTOPMorris37 min
Nov 10, 2:26 PM CSTSpecial Weather StatementTOPJackson34 min
Nov 10, 4:00 PM CSTSpecial Weather StatementTOPLyon30 min
Nov 10, 4:09 PM CSTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Nov 10, 4:20 PM CSTSpecial Weather StatementTOPCoffey25 min
Nov 10, 4:27 PM CSTSpecial Weather StatementTOPOsage33 min
Nov 10, 4:46 PM CSTSpecial Weather StatementTOPCoffey29 min
Nov 10, 5:22 PM CSTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha, Pottawatomie2 hr
Nov 10, 5:44 PM CSTSpecial Weather StatementTOPOsage, Shawnee31 min
Nov 10, 5:54 PM CSTSpecial Weather StatementTOPCoffey36 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.